Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Midland/Odessa, TX

April 16, 2017Brewster County, Jeff Davis County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2017, 2:37 PM CDT for Brewster County, Jeff Davis County, Pecos County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2017, 2:37 PM CDT (19:37 UTC)
Expired
Apr 16, 2017, 3:30 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brewster County, TX, Jeff Davis County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 185 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WUUS54 KMAF 161937
SVRMAF
TXC043-243-371-162030-
/O.NEW.KMAF.SV.W.0086.170416T1937Z-170416T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
237 PM CDT SUN APR 16 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  West central Pecos County in southwestern Texas...
  Northwestern Brewster County in southwestern Texas...
  Southeastern Jeff Davis County in southwestern Texas...

* Until 330 PM CDT

* At 237 PM CDT, a severe thunderstorm was located over Hovey, or 25
  miles northeast of Alpine, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. Very heavy 
           rain.

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hovey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3058 10329 3045 10370 3060 10386 3086 10317
      3068 10300
TIME...MOT...LOC 1937Z 215DEG 5KT 3060 10332 

HAIL...1.25IN
WIND...60MPH
 
$$

49
1 follow-up statement
608 
WWUS54 KMAF 162005
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
305 PM CDT SUN APR 16 2017

TXC043-243-371-162030-
/O.CON.KMAF.SV.W.0086.000000T0000Z-170416T2030Z/
Pecos TX-Brewster TX-Jeff Davis TX-
305 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WEST CENTRAL PECOS...NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF
DAVIS COUNTIES...

At 303 PM CDT, a severe thunderstorm was located near Hovey, or 29
miles northeast of Alpine, moving north at 10 mph.

HAZARD...60 mph wind gusts, half dollar size hail, very heavy rain.

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hovey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3058 10329 3045 10370 3060 10386 3086 10317
      3068 10300
TIME...MOT...LOC 2003Z 194DEG 7KT 3066 10331 

HAIL...1.25IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:09 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 16, 2:09 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
209 PM CDT Sun Apr 16 2017

.DISCUSSION...
Nondescript WSW mid level flow with low level mstr backed w into the
mtns today and this weakish flow aloft will favor a wwd position of
the dryline this PM. Instabilty e of the dryline will be modulated
by steep 7h-5h LR's around 8 C/KM, surface dewpoints in the M50s-
M60s, along with an abundance of insolation. MLCAPES will be around
3000 J/KG or higher. For the last several days there has been a
consistent signal that storms will develop INVOF eastern slopes
Davis Mtns to Glass Mtns with storms more isolated along the
dryline across the PB. If there is limiting factor today is would
be shear/weak mid level wind fields. However instability will make
up for it, IMO. Supercell potential will be limited, but severe
storms seems likely. Across the PB storms will dissipate by mid
evening, but are more likely to persist across the Lower Trans
Pecos as they track e-se late into the evening. PoP forecast looks
ok, but will include a mention of severe storms. ECMWF has been
consisent with storms across the far eastern CWFA overnight,
contingent upon storms forming to n and tracking e-se overnight.
We are less confident about this with lack of support aloft. Low
level mstr will again hold a wwd position Monday and a few more
storms are expected across the Trans Pecos (Davis Mtns e), less
along the dryline in the PB. PoPs will be absent from the forecast
Tue/Wed with drier air advancing farther e each day. Meanwhile,
high temps will increase much moreso then as thermal ridge
expands, highs in the 90s will be widespread. Wed will probably be
the warmest day of this forecast cycle. A cold front may just
make it into nrn CWFA Thur PM, but still unseasonably warm for
most all areas. Warmer yet Friday ahead a cold front that will
result in cooler temps next weekend (below normal).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  84  61  87 /  30  20  20  10
Carlsbad                       51  90  52  92 /   0   0  10   0
Dryden                         64  86  61  86 /  60  20  20  10
Fort Stockton                  59  86  60  91 /  40  20  10   0
Guadalupe Pass                 59  85  57  85 /   0   0   0   0
Hobbs                          54  83  57  88 /  10  10  10   0
Marfa                          47  82  49  86 /  20  20  10  10
Midland Intl Airport           62  85  60  88 /  30  20  10   0
Odessa                         61  85  60  88 /  20  20  10   0
Wink                           60  89  59  92 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 16, 1:29 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Sun Apr 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms through tonight, mainly along and
east of a Lamesa to Pecos to Marfa line. A few storms could become
severe with damaging winds and large hail possible, especially across
the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent
lightning will also accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance of thunderstorms Monday and Monday night
across west Texas. A few storms could produce brief strong winds and
hail. Brief heavy rainfall and frequent lightning will also
accompany the stronger storms.

.SPOTTER INFORMATION STATEMENT...

There is a 30 percent chance of spotter activation this afternoon
and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:46 PM CDTSpecial Weather StatementMAFPresidio44 min
Apr 15, 8:27 PM CDTSpecial Weather StatementMAFPresidio63 min
Apr 15, 10:02 PM CDTSpecial Weather StatementMAFBrewster58 min
Apr 15, 10:31 PM CDTSpecial Weather StatementMAFTerrell59 min
Apr 15, 11:53 PM CDTSpecial Weather StatementMAFBrewster37 min
Apr 16, 12:15 AM CDTSpecial Weather StatementMAFBrewster30 min
Apr 16, 1:22 AM CDTSpecial Weather StatementMAF23 min
Apr 16, 1:52 AM CDTSpecial Weather StatementMAF23 min
Apr 16, 1:57 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos63 min
Apr 16, 3:28 PM CDTSevere Thunderstorm WarningMAFPresidio32 min
Apr 16, 3:29 PM CDTSpecial Weather StatementMAFJeff Davis61 min
Apr 16, 3:57 PM CDTSpecial Weather StatementMAF63 min
Apr 16, 4:07 PM CDTSpecial Weather StatementMAFBrewster38 min
Apr 16, 5:06 PM CDTSpecial Weather StatementMAFWard54 min
Apr 16, 5:07 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Apr 16, 5:13 PM CDTSpecial Weather StatementMAFBrewster47 min
Apr 16, 5:25 PM CDTSpecial Weather StatementMAFWinkler65 min
Apr 16, 5:52 PM CDTSevere Thunderstorm WarningMAFBrewster23 min
Apr 16, 5:58 PM CDTSevere Thunderstorm WarningMAFWinkler47 min
Apr 16, 6:07 PM CDTSpecial Weather StatementMAFEctor53 min
Apr 16, 6:08 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Apr 16, 6:10 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Apr 16, 6:16 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Apr 16, 6:18 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler57 min
Apr 16, 6:25 PM CDTSevere Thunderstorm WarningMAFMidland50 min
Apr 16, 6:41 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 16, 6:47 PM CDTSevere Thunderstorm WarningMAFMidland, Upton43 min
Apr 16, 6:49 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.